Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 17, NWS Wichita, KS

June 23, 2022Ellsworth County, Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 23, 2022, 7:13 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2022, 7:13 PM CDT (00:13 UTC)
Expired
Jun 23, 2022, 7:54 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:26 PM CDTTORNADO4 S Glendale, KSBRIEF TORNADO TOUCHDOWN.
Jun 23, 7:30 PM CDTTORNADO3 Sw Glendale, KSBRIEF TORNADO TOUCHDOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

488 
WFUS53 KICT 240013
TORICT
KSC053-105-169-240115-
/O.NEW.KICT.TO.W.0017.220624T0013Z-220624T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
713 PM CDT Thu Jun 23 2022

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southeastern Lincoln County in central Kansas...
  Northeastern Ellsworth County in central Kansas...
  Northwestern Saline County in central Kansas...

* Until 815 PM CDT.
    
* At 712 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles south of Beverly, or 12 miles northeast of
  Kanopolis, moving east at 20 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation. This storm has a history of 
           producing several brief tornadoes.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Brookville, Glendale and Westfall. 

This includes Interstate 70 between Mile Markers 225 and 248.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3882 9812 3895 9811 3896 9768 3869 9771
TIME...MOT...LOC 0012Z 272DEG 17KT 3886 9805 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

KLEINSASSER
2 follow-up statements
738 
WWUS53 KICT 240030
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
730 PM CDT Thu Jun 23 2022

KSC053-105-169-240115-
/O.CON.KICT.TO.W.0017.000000T0000Z-220624T0115Z/
Lincoln KS-Ellsworth KS-Saline KS-
730 PM CDT Thu Jun 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN LINCOLN...NORTHEASTERN ELLSWORTH AND NORTHWESTERN SALINE
COUNTIES...
    
At 729 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Beverly, or 13 miles southeast of
Lincoln, moving east at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation. This storm has a history of 
         producing several brief tornadoes.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Brookville, Glendale and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3883 9805 3895 9805 3896 9768 3873 9771
TIME...MOT...LOC 0029Z 269DEG 10KT 3888 9801 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KLEINSASSER
338 
WWUS53 KICT 240054
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
754 PM CDT Thu Jun 23 2022

KSC053-105-169-240103-
/O.CAN.KICT.TO.W.0017.000000T0000Z-220624T0115Z/
Lincoln KS-Ellsworth KS-Saline KS-
754 PM CDT Thu Jun 23 2022

...THE TORNADO WARNING FOR SOUTHEASTERN LINCOLN...NORTHEASTERN
ELLSWORTH AND NORTHWESTERN SALINE COUNTIES IS CANCELLED...
    
The Tornado Warning that was previously in effect has been 
cancelled. However, quarter size hail and 60 mph winds remain 
possible with this storm, so a severe thunderstorm warning will be 
issued shortly.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3883 9805 3895 9805 3896 9768 3873 9771
TIME...MOT...LOC 0052Z 272DEG 17KT 3888 9786 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 23, 6:29 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 23, 6:29 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 PM CDT Thu Jun 23 2022

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Thu Jun 23 2022

Currently have a large area of upper high pressure centered over
TX with a compact upper trough approaching the Great Basin. In
addition, water vapor imagery continues to show a mid level
moisture plume, with tropical connection, extending across the
area. At the surface, high dewpoints continue to funnel into
central KS on southeast winds with a low level dry punch extending
from north of KGLD to near KHYS.

Storms are expected to develop later this afternoon over NW KS
and SW Nebraska there loose dryline intersects the better low
level moisture. This will likely be somewhere in the KHLC
vicinity. Any storms that develop will likely persist for several
hours aided by increasing low level jet and persistent 850-700mb
theta-e advection. Will be plenty of CAPE and enough deep layer
shear for severe storms with any of the activity that develops.
Will be a tornado threat generally north of I-70 where deep
southeast winds allow for better low level shear. So highest
storm chances tonight will remain for areas along and north of
I-70.

Main story for Fri will remain the brief return of extreme heat.
Many locations along and west of I-135 will reach or top 100 Fri
afternoon. The only good news is that dewpoints should mix-out in
these same locations which should keep the heat indices from
getting too extreme. Attention will then turn to a significant
cool down by the end of the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Jun 23 2022

There remains good model agreement in a shortwave trough swinging
across the Northern Plains for Fri night through Sat. This will
allow a cold front to sink south across the Central and Southern
Plains. It is expected to move into our forecast area Sat morning,
moving through Wichita during the late afternoon. While we are not
looking for widespread storms along the front as it surges south,
can't rule out a few storms along it as cap starts to erode Sat
afternoon. May actually see an uptick in storm coverage Sat night
as a few upper impulses track over the Southern/Central Rockies
and out into KS.

The bigger story will finally be some cooler temps. We are still
looking for highs for both Sun and Mon in the upper 70s to around
80 degrees, which is around 10 degrees below normal. Will start to
see temps warm back closer to seasonal normals for Tue as the
surface high shifts east and we get back into some return flow, as
we get back to above normal temps by the end of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 626 PM CDT Thu Jun 23 2022

Scattered storms will affect parts of central Kansas into the late
evening hours. Meanwhile VFR conditions will prevail across
southern/southeast Kansas for the next 24hrs. Winds will remain
out of the southeast and increase during the day on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76 100  78  98 /  10   0  10  20
Hutchinson      75 100  77  95 /  20   0  10  20
Newton          75  99  77  96 /  20   0  10  20
ElDorado        75  96  77  96 /  10   0  10  20
Winfield-KWLD   75  98  78 100 /  10   0   0  10
Russell         73 103  71  92 /  40   0  10  20
Great Bend      74 102  73  92 /  20   0  10  20
Salina          73  99  78  94 /  40   0  10  20
McPherson       75  98  78  95 /  20   0  10  20
Coffeyville     73  96  77  97 /  20   0   0  10
Chanute         72  95  77  97 /  10   0  10  10
Iola            72  95  77  96 /  10  10  10  20
Parsons-KPPF    73  95  77  97 /  20   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CDJ
Hazardous weather outlook, Jun 23, 4:00 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
400 PM CDT Thu Jun 23 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
400 PM CDT Thu Jun 23 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late this afternoon through Tonight

The highest severe storm threat will be for areas generally along
and north of Highway 56. Hail up to half dollar size and downburst
winds to 65 mph will be the main threats. In addition, a tornado or
two cannot be ruled out generally north of Highway 70 early this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday, afternoon heat indices will climb to 102 to 105 area
wide. Heat indices on Saturday afternoon are anticipated to be in
the 100 to 105 degree range in portions of south central and
southeast Kansas.

There are additional chances for storms Saturday through Sunday as a
cold front makes its way across the area. A few strong storms will be
possible with this activity along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight but we would
appreciate any reports of severe weather or flooding.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Local storm report, Jun 23, 6:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          6 S SYLVAN GROVE        38.93N 98.39W
06/23/2022                   LINCOLN            KS   TRAINED SPOTTER

            BRIEF TORNADO TOUCH DOWN AROUND 6 MILES
            SOUTH OF SYLVAN GROVE.

&&
Local storm report, Jun 23, 6:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLASH FLOOD      3 NE RUSSELL AIRPORT    38.89N 98.78W
06/23/2022                   RUSSELL            KS   LAW ENFORCEMENT

            REPORTED 189TH ROAD WAS UNDERWATER BETWEEN
            RUSSELL AND BUNKER HILL.

&&
Local storm report, Jun 23, 6:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TORNADO          10 N ELLSWORTH          38.88N 98.23W
06/23/2022                   LINCOLN            KS   TRAINED SPOTTER

            BRIEF TORNADO TOUCH DOWN AROUND 10 MILES
            NORTH OF ELLSWORTH. TORNADO LASTED ABOUT 1
            MINUTE.

&&
Local storm report, Jun 23, 6:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             LURAY                   39.11N 98.69W
06/23/2022  E1.50 INCH       RUSSELL            KS   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Local storm report, Jun 23, 6:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             LURAY                   39.11N 98.69W
06/23/2022  E1.50 INCH       RUSSELL            KS   EMERGENCY MNGR

            WINDOWS BROKEN OUT AT BANK FROM HAIL.

&&
Local storm report, Jun 23, 6:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             6 N BUNKER HILL         38.96N 98.68W
06/23/2022  E1.25 INCH       RUSSELL            KS   EMERGENCY MNGR

            DELAYED HAIL REPORT WEST OF WILSON LAKE.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:58 PM CDTSpecial Weather StatementICTSaline32 min
Jun 24, 3:28 PM CDTHeat AdvisoryICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 2 more29 hr

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.